Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Birmingham, AL

January 10, 2000Barbour County, Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 10, 2000, 2:49 AM CST for Barbour County, Lee County, Russell County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2000, 2:49 AM CST (08:49 UTC)
Expired
Jan 10, 2000, 3:50 AM CST
In force
61 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Barbour County, AL, Lee County, AL, Russell County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 1:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBHM 100850
SVRBHM
ALC005-081-113-100950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 AM CST MON JAN 10 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED...A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY...IN SOUTHEASTERN ALABAMA...
  LEE COUNTY...IN EAST CENTRAL ALABAMA...
  RUSSELL COUNTY...IN EAST CENTRAL ALABAMA...

* UNTIL 350 AM CST.

* AT 247 AM CST... WEATHER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS...FROM NEAR OPELIKA...TO JUST EAST OF TUSKEGEE...TO NEAR
BRUNDIDGE.  THIS LINE OF STORMS WAS MOVING EAST AROUND 40 MPH...AND
WILL MOVE ACROSS MOST OF LEE...RUSSELL...AND BARBOUR COUNTIES THROUGH
350 AM.

GO INSIDE A STURDY BUILDING...AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN...AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE...OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:30 PM CST, 12 hours 19 minutes earlier.

Area forecast discussion, Jan 9, 2:30 PM CST, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CST SUN JAN 9 2000

STORMS FIRING IN MOIST INSTABILITY AXIS OVER SOUTH ALABAMA.  LI'S NOW
AROUND -4 WITH DEWPOINT AT MGM AT 73F!  THE THREAT OF ISOLATED
SEVERE WEATHER WILL CONTINUE IN THIS AREA INTO THE EVENING HOURS AND
THEN DECREASE SOMEWHAT WITH LOSS OF DAYTIME HEATING.

MAIN EVENT IS SHOWN BY ALL THE MODELS ROUGHLY IN THE 05Z-10Z TIMEFRAME.
SATELLITE SHOWS A STRONG SHORTWAVE QUICKLY MOVING ACROSS TX AND OK
NOW.  THIS TROUGH WILL LIKELY PUSH A SQUALL LINE TO NEAR THE MS/AL
BORDER AROUND 05Z AND THEN EAST ACROSS THE STATE REACHING GA BORDER
AROUND 10Z.  WITH STRONG LOW LEVEL WINDS THE INSTABILITIY WILL INCREASE
OVER N AL ZONES THIS EVENING.   EXPECT MOST OF SEVERE WEATHER WILL
BE FROM DAMAGING WINDS NEAR SQUALL LINE.  BUT WITH GOOD LOW LEVEL
VEERING OF WINDS AND HIGH HELICITY VALUES...CANNOT RULE OUT ISOLATED
SUPERCELLS AHEAD OF LINE.  WILL HEADLINE ZONES WITH SEVERE WORDING
TONIGHT.  67

HSV 45/58/34/61 +-00
BHM 47/60/35/62 +-00
MGM 52/64/36/65 +100=

.BHM...NONE.

In the hours before

Special weather statement, Jan 10, 12:53 AM CST, 1 hour 56 minutes before
ALZ003>005-100710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

   ...FRANKLIN... LAWRENCE... LIMESTONE
Special weather statement, Jan 10, 1:24 AM CST, 1 hour 25 minutes before
ALZ006-007-011>017-022-100745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMAl

   ...MADISON... MORGAN... MARION... LAMAR... FAYETTE... WINSTON
   ...WALKER... CULLMAN... BLOUNT... PICKENS
Special weather statement, Jan 10, 1:32 AM CST, 1 hour 17 minutes before
ALZ008>010-100750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

   ...MARSHALL... JACKSON... DEKALB
Special weather statement, Jan 10, 2:05 AM CST, 44 minutes before
ALZ023-024-030>032-100825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

2   ...TUSCALOOSA... JEFFERSON... SUMTER... GREENE... HALE
Special weather statement, Jan 10, 2:24 AM CST, 25 minutes before
ALZ018>021-025>029-033>037-040>044-100845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

   ...ETOWAH... CALHOUN... CHEROKEE... CLEBURNE... SHELBY... ST. CLAIR
   ...TALLADEGA... CLAY... RANDOLPH... PERRY... BIBB... CHILTON
   ...COOSA... TALLAPOOSA... DALLAS... AUTAUGA... LOWNDES... ELMORE
   ...MONTGOMERY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:35 PM CSTSevere Thunderstorm WarningBMXPerry40 min
Jan 9, 10:11 PM CSTSevere Thunderstorm WarningBMXPerry34 min
Jan 9, 10:13 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Jan 9, 10:23 PM CSTSevere Thunderstorm WarningBMXChilton47 min
Jan 9, 11:03 PM CSTSevere Thunderstorm WarningBMXCoosa47 min
Jan 9, 11:10 PM CSTSevere Thunderstorm WarningBMXTalladega50 min
Jan 9, 11:19 PM CSTSevere Thunderstorm WarningBMXClay46 min
Jan 9, 11:29 PM CSTSevere Thunderstorm WarningBMXDallas46 min
Jan 9, 11:46 PM CSTSevere Thunderstorm WarningBMXRandolph49 min
Jan 9, 11:50 PM CSTTornado WarningBMXClay, Randolph50 min
Jan 10, 2:16 AM CSTSevere Thunderstorm WarningBMXPike49 min
Jan 10, 2:23 AM CSTSevere Thunderstorm WarningBMXBullock62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.